Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 26, 2008, 8:49 AM MDT for El Paso County, Texas; Doña Ana County, Otero County, New Mexico. It was in force for 3 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 8:49 AM MDT (14:49 UTC)
- Expired
- Jul 26, 2008, 11:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 18 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 9:30 AM MDT | HEAVY RAIN 1 | 5 Sw Fort Bliss, TX | EPBT2 EL PASO FIRE STATION 3 ON EAST RIO GRANDE. |
| Jul 26, 9:30 AM MDT | HEAVY RAIN 1.1 | 5 S El Paso, TX | ELET2 EL PASO FIRE STATION 5 ON ALAMEDA. |
| Jul 26, 9:58 AM MDT | HEAVY RAIN 1.2 | 3 W Santa Teresa, NM | AT NWS EPZ. |
| Jul 26, 10:03 AM MDT | HEAVY RAIN 1.36 | 4 Sse El Paso, TX | KELP ASOS...TAKEN FROM CURRENT DAILY SUMMARY. |
| Jul 26, 11:00 AM MDT | HEAVY RAIN 2.85 | 4 Se Santa Teresa, TX | |
| Jul 26, 11:15 AM MDT | FLASH FLOOD | El Paso, TX | NUMEROUS REPORTS OF STREET FLOODING AROUND THE CITY...FROM CENTRAL DISPATCH. |
| Jul 26, 11:50 AM MDT | FLASH FLOOD | Canutillo, TX | FLOODING ON DONIPHAN DRIVE...EL PASO SHERIFFS OFFICE MAY CLOSE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 261449
FFWEPZ
NMC013-035-TXC141-261745-
/O.NEW.KEPZ.FF.W.0023.080726T1449Z-080726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
849 AM MDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITIES OF...SUNLAND PARK...CHAPARRAL...
SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
EL PASO COUNTY IN SOUTHWEST TEXAS...
THIS INCLUDES THE CITIES OF...ANTHONY...SOCORRO...SAN ELIZARIO...
MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...
* UNTIL 1145 AM MDT/1245 PM CDT/
* AT 838 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PERSISTENT HEAVY RAIN OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTWAY AND
ANTHONY
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3226 10705 3227 10594 3201 10603 3137 10603
3146 10624 3152 10625 3175 10643 3173 10650
3178 10656 3177 10700 3179 10705
$$
FAUSETT1 follow-up statement
000
WGUS74 KEPZ 261635
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1035 AM MDT SAT JUL 26 2008
NMC013-035-TXC141-261745-
/O.CON.KEPZ.FF.W.0023.000000T0000Z-080726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-OTERO NM-
1035 AM MDT SAT JUL 26 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT/1245 PM
CDT/ FOR SOUTHWESTERN OTERO...SOUTHERN DONA ANA AND EL PASO
COUNTIES...
AT 1016 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED REQUESTS
FOR SANDBAGS IN THE CLINT AND FABENS AREA. VARIOUS RAIN GAUGE
REPORTS RANGE FROM 1.25 INCHES IN EAST AND NORTHEAST EL PASO TO
SLIGHTLY MORE THAN 3 INCHES IN THE HIGHER ELEVATIONS OF WEST EL
PASO...MAINLY SINCE ABOUT 2 AM MDT. THE CENTER OF THE REMNANTS OF
FORMER HURRICANE DOLLY WAS LOCATED NEAR SANTA TERESA NM AND WESTERN
EL PASO TX.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNLAND
PARK...CHAPARRAL...ANTHONY...WESTWAY...MONTANA VISTA...FORT
BLISS...EL PASO AND CANUTILLO.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES
OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART
CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3226 10705 3227 10594 3201 10603 3137 10603
3146 10624 3152 10625 3175 10643 3173 10650
3178 10656 3177 10700 3179 10705
$$
FAUSETTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:38 AM MDT, 5 hours 11 minutes earlier.
Area forecast discussion, Jul 26, 3:38 AM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 338 AM MDT SAT JUL 26 2008 .SYNOPSIS... ABUNDANT MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY HAS ALREADY MOVED INTO WEST TEXAS AND SOUTHERN NEW MEXICO THIS MORNING... INCREASING AREAS OF RAINFALL. SOME OF THE RAINFALL IS EXPECTED TO BE HEAVY AND FLASH FLOOD WATCHES FOR THE BORDERLAND CONTINUE INTO SUNDAY. THE UPPER LOW ASSOCIATED WITH DOLLY LIFTS OUT MONDAY AND HIGH PRESSURE ALOFT REFORMS OVER NEW MEXICO TO LIMIT THUNDERSTORMS TO MAINLY ISOLATED FOR MOST OF NEXT WEEK. && .DISCUSSION... MOISTURE FROM REMNANTS OF DOLLY OVER MUCH OF THE CWA EARLY THIS MORNING. CENTER HARD TO DETECT ON SATELLITE IMAGERY BUT CAN BE SEEN ON RADAR...ABOUT 50-60 MILES SOUTH OF EL PASO. WIDESPREAD AREAS OF LIGHT RAIN WITH EMBEDDED HEAVIER SHOWERS DEVELOPING ACROSS WEST TEXAS AND FAR SOUTH CENTRAL NEW MEXICO AND SHOULD CONTINUE TO EXPAND TO OTHER AREAS THROUGH TONIGHT. MODELS HAVE NOW DEVIATED SIGNIFICANTLY FROM YESTERDAYS RUNS...HAVING SWITCHED THE FOCUS OF THE HEAVIEST RAIN FROM THE WEST HALF OF THE CWA TO THE CENTRAL CWA BASICALLY RIGHT UP THE RIO GRANDE VALLEY. THIS IS DUE MAINLY TO MODELS NOW TAKING THE SURFACE/LOW LEVEL CIRCULATION SLOWLY NORTHWARD UP THE RIO GRANDE VALLEY. PWS CONTINUE TO RUN ABOUT 1.6 TO 1.8 INCHES WHICH IS AROUND 180% OF NORMAL...SO FLOOD POTENTIAL CONTINUES. WILL KEEP CURRENT WATCHES GOING AS IS...THOUGH MODELS NOW SUGGESTING FLOOD POTENTIAL MAYBE NOT SO GREAT OVER THE WESTERN THIRD OF THE CWA. MODELS NOW ALSO SLOWER IN CLEARING THE AREA OF THE TROPICAL MOISTURE. BOTH GFS/NAM BEGIN OPENING UPPER LOW OUT INTO TROUGH OVER THE EASTERN CWA MONDAY AS UPPER HIGH DUAL CENTERS OVER ARIZONA AND TEXAS BECOME BETTER DEFINED. STILL SOME POTENTIAL MONDAY FOR SOME HEAVY SHOWERS ACROSS THE EAST BEFORE THE TROUGH FINALLY LIFTS OUT EAST OF THE AREA. ARIZONA HIGH NOW BECOMES THE DOMINANT FEATURE TUESDAY AND BEYOND CREATING A NORTH/NORTHEAST FLOW OVER THE AREA. THIS TENDS TO BE A BIT MORE ACTIVE THUNDERSTORM PATTERN FOR THE AREA AS DISTURBANCES ARE FREQUENTLY BROUGHT DOWN FROM THE NORTH...AND POPS MAY NEED TO BE INCREASED SOME IN THE LATE PERIODS...THOUGH WILL LET NEXT SHIFT DECIDE PER THIS MORNINGS MODEL RUNS. && .AVIATION... VALID 26/12Z-27/12Z... SHOWER AND THUNDERSTORM WILL BECOME FAIRLY WIDESPREAD TODAY WITH FQT CIGS AOB 060. ISOLD IFR CIG ASSOCD WITH +SHRA/+TSRA. CONTINUE TO MONITOR TAFS FOR ANY UPDATES. && .FIRE WEATHER... LOADS OF MOISTURE MOVING INTO THE REGION WILL CAUSE WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS INTO SUNDAY. OCCASIONAL HEAVY RAIN MAY CAUSE SOME FLASH FLOODING. THINGS BEGIN TO DRY OUT ON MONDAY AND BY TUESDAY AND BEYOND THUNDERSTORMS ARE EXPECTED TO BE ISOLATED. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 69 87 70 90 / 70 70 60 50 30 SIERRA BLANCA TX 81 61 84 63 89 / 50 50 50 50 50 LAS CRUCES 84 67 86 68 89 / 70 70 60 50 30 ALAMOGORDO 83 65 85 66 89 / 50 50 40 50 30 CLOUDCROFT 66 50 66 51 70 / 50 50 40 50 40 TRUTH OR CONSEQUENCES 83 66 85 66 88 / 70 70 60 40 30 SILVER CITY 79 60 76 61 80 / 60 60 30 30 30 DEMING 84 68 85 68 90 / 70 70 50 40 30 LORDSBURG 83 67 84 67 89 / 60 50 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NMZ022>025-030>032. TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ055-056. && HEFNER
Hazardous weather outlook, Jul 25, 11:30 AM MDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1130 AM MDT FRI JUL 25 2008 NMZ022>025-030>032-TXZ055-056-261730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1130 AM MDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON WEST TEXAS AND SPREAD TO SOUTHERN NEW MEXICO TONIGHT AS THE REMNANTS OF DOLLY MOVE IN. ISOLATED AREAS OF HEAVY RAINFALL COULD CAUSE FLASH FLOODING...FLASH FLOOD WATCHES OUT FOR MOST OF AREA. ISOLATED THUNDERSTORMS EXPECTED INTO THE LATE EVENING HOURS. A FEW STORMS COULD PRODUCE BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ALL AREAS SATURDAY WITH FLOOD POTENTIAL REMAINING FOR MOST AREAS RIO GRANDE WEST. SHOWERS WILL BEGIN TAPERING OFF SUNDAY MOST AREAS...EXCEPT FAR WEST...WHERE THEY WILL STAY SCATTERED WITH OCCASIONAL HEAVY RAINFALL. BACK TO A BIT DRIER PATTERN MONDAY AND BEYOND...WITH JUST ISOLATED AFTERNOON/EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 6:57 AM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 657 AM MDT SAT JUL 26 2008 NMZ024-032-TXZ055-056-261500- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...LAS CRUCES...EL PASO... SIERRA BLANCA...DELL CITY 657 AM MDT SAT JUL 26 2008 ...MODERATE TO OCCASIONAL HEAVY RAINFALL DEVELOPING ACROSS WEST TEXAS AND SOUTH CENTRAL NEW MEXICO THIS MORNING... THE REMNANTS OF DOLLY HAVE MOVED UP TO THE EL PASO METRO AREA AND SOUTH CENTRAL NEW MEXICO. THE CENTER OF THE TROPICAL CIRCULATION IS ABOUT 20 MILES SOUTH OF EL PASO AT THIS TIME AND IS FORECAST TO MOVE VERY SLOWLY NORTH-NORTHWEST. RADAR IS SHOWING A BROAD AREA OF AROUND ONE-THIRD OF AN INCH OF RAIN HAS FALLEN ACROSS MOST OF EL PASO...WESTERN HUDSPETH...SOUTHWESTERN OTERO...AND SOUTHERN DONA ANA COUNTIES. BANDS OF HEAVIER SHOWERS ARE ROTATING AROUND THE CIRCULATION AND HAVE DROPPED FROM ONE-HALF TO ONE INCH OF RAIN FROM ABOUT FORT HANCOCK ACROSS PORTIONS OF EL PASO TO SANTA TERESA. THIS RAINFALL IS EXPECTED TO SPREAD TO MOST OF THE REST OF SOUTHERN NEW MEXICO TODAY...AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON FOR ALL OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS. HEFNER
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:44 AM MDT | Flash Flood Warning | EPZ | El Paso, Hudspeth | 3 hr |
| Jul 25, 8:32 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Sierra | 4 hr |
| Jul 25, 10:30 PM MDT | Flash Flood Warning | EPZ | Grant | 90 min |
| Jul 26, 1:42 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.